Rapidly Progressive Overlap of Immune Checkpoint Inhibitor-Induced Myositis and Myasthenia Gravis: Diagnostic and Therapeutic Challenges

Read full text
Authors: Sofia Sequeira, Catarina Borges, Paulo Castro, Nelson Barros, Michel Mendes
Cited by: 1
References: 14

Abstract

Immune checkpoint inhibitors (ICIs) are increasingly used across advanced malignancies but may precipitate severe immune-related neuromuscular toxicities, particularly with combination regimens. We report a fulminant case of overlap syndrome involving ICI-induced myositis and myasthenia gravis in a 72-year-old man receiving ipilimumab-nivolumab for hepatocellular carcinoma and recurrent renal cell carcinoma. Shortly after the second cycle, he developed rapidly progressive ophthalmoparesis, bulbar dysfunction, myalgias, and proximal tetraparesis. Laboratory studies revealed marked elevations of creatine kinase, myoglobin, and troponin, and electromyography demonstrated a myopathic pattern with active denervation. Acetylcholine receptor antibodies were positive, raising suspicion for a concomitant ICI-associated myasthenic component within an overlap neuromuscular syndrome. Despite prompt intensive care admission and treatment with high-dose intravenous methylprednisolone and intravenous immunoglobulin, only partial clinical improvement was achieved. The subsequent development of aspiration pneumonia led to acute respiratory and hepatic failure, culminating in death. This case underscores the aggressive clinical trajectory and high mortality of ICI-related neuromuscular overlap syndromes, highlighting the critical need for early recognition, rapid immunosuppression, and multidisciplinary management.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Myasthenia Gravis and Thymoma Autoimmune Neurological Disorders and Treatments

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e102739–e102739
Publication date
31 January 2026
Language
EN